Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 104, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 5:53 PM CDT for 5 counties in Tennessee. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 5:53 PM CDT (22:53 UTC)
- Expired
- May 3, 2020, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, TN, Fentress County, TN, Putnam County, TN, Van Buren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:15 PM CDT | TSTM WND DMG | Crossville, TN | TREE ON A HOUSE ON VANDEVER ROAD NEAR HIGHWAY 127 S AND TREE ON A HOUSE ON OLD PEAVINE ROAD |
| May 3, 6:20 PM CDT | TSTM WND DMG | 3 Sw Lake Tansi, TN | TREE ON HOUSE ON VANDEVER ROAD CLOSE TO HWY 127 SOUTH |
| May 3, 6:22 PM CDT | TSTM WND GST 52 | 2 Wnw Crossville, TN | CROSSVILLE AIRPORT ASOS MEASURED A WIND GUST OF 45 KNOTS / 52 MPH |
| May 3, 6:24 PM CDT | TSTM WND DMG | 4 Ene Crossville, TN | TREE ON HOUSE ON OLD PEAVINE ROAD IN CROSSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS54 KOHX 032253
SVROHX
TNC035-049-141-175-185-032330-
/O.NEW.KOHX.SV.W.0104.200503T2253Z-200503T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
553 PM CDT Sun May 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Cumberland County in Middle Tennessee...
Central Van Buren County in Middle Tennessee...
Eastern White County in Middle Tennessee...
Southeastern Putnam County in Middle Tennessee...
Southwestern Fentress County in Middle Tennessee...
* Until 630 PM CDT.
* At 553 PM CDT, severe thunderstorms were located along a line
extending from near Algood to 8 miles south of Spencer, moving east
at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crossville, Sparta, Spencer, Fairfield Glade, Monterey, Crab
Orchard, Pleasant Hill, Cumberland Mountain State Park, Slate
Springs, Virgin Falls State Natural Area, Lake Tansi, Fall Creek
Falls State Park and Indian Rock Lake.
This includes Interstate 40 between mile markers 296 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3583 8477 3576 8492 3575 8502 3577 8504
3576 8526 3572 8527 3562 8536 3557 8542
3555 8550 3613 8543 3615 8520 3614 8512
3616 8511 3618 8490 3615 8491 3613 8487
3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2253Z 262DEG 52KT 3615 8538 3561 8547
HAIL...<.75IN
WIND...60MPH
$$
Whitehead1 follow-up statement
156
WWUS54 KOHX 032318
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
618 PM CDT Sun May 3 2020
TNC141-175-185-032328-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-200503T2330Z/
Van Buren TN-White TN-Putnam TN-
618 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN...EASTERN
WHITE AND SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3583 8477 3576 8492 3575 8502 3577 8525
3579 8525 3579 8527 3582 8524 3590 8521
3596 8526 3610 8525 3610 8515 3614 8510
3614 8512 3616 8511 3618 8490 3615 8491
3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2318Z 262DEG 52KT 3620 8497 3566 8506
$$
TNC035-049-032330-
/O.CON.KOHX.SV.W.0104.000000T0000Z-200503T2330Z/
Cumberland TN-Fentress TN-
618 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CUMBERLAND AND SOUTHWESTERN FENTRESS COUNTIES...
At 618 PM CDT, severe thunderstorms were located along a line
extending from 14 miles north of Fairfield Glade to 8 miles northeast
of Pikeville, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, Slate Springs and Indian Rock Lake.
This includes Interstate 40 between mile markers 305 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3583 8477 3576 8492 3575 8502 3577 8525
3579 8525 3579 8527 3582 8524 3590 8521
3596 8526 3610 8525 3610 8515 3614 8510
3614 8512 3616 8511 3618 8490 3615 8491
3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2318Z 262DEG 52KT 3620 8497 3566 8506
HAIL...<.75IN
WIND...60MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:44 PM CDT, 9 minutes earlier.
Area forecast discussion, May 3, 5:44 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Nashville TN 544 PM CDT Sun May 3 2020 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 00Z TAF DISCUSSION. Line of strong and severe storms will be moving through the CSV taf area between 23Z and 00Z. Wind gusts to 45 Kts will be possible. Additional isol to scattered tstm activity may develop tonight as the frontal boundary slides southward through the area. Storms will not be as strong as the earlier line. Otherwise...look for persistent shower activity through 02Z- 04Z. Instability axis will shift to the south of middle TN by 12Z with a break from the precip expected for the last half of the taf period. Additional storms possible Monday evening aft 00Z as a warm front lifts northward. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........21
Hazardous weather outlook, May 3, 5:12 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 3, 4:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG COLUMBIA 35.62N 87.05W
05/03/2020 MAURY TN TRAINED SPOTTER
LARGE TREE FELL ON A HOUSE ON MOCKINGBIRD LANE.
&&
EVENT NUMBER OHX2000343
21Local storm report, May 3, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST 2 NW NASHBORO VILLAGE 36.12N 86.68W
05/03/2020 M71 MPH DAVIDSON TN ASOS
NASHVILLE AIRPORT ASOS MEASURED A WIND GUST OF 62 KNOTS
/ 71 MPH
0451 PM TSTM WND GST 2 NNE SMYRNA 36.01N 86.50W
05/03/2020 M61 MPH RUTHERFORD TN ASOS
SMYRNA AIRPORT ASOS MEASURED A WIND GUST OF 53 KNOTS /
61 MPH
&&
EVENT NUMBER OHX2000344
EVENT NUMBER OHX2000345
SHAMBURGERLocal storm report, May 3, 5:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LAWRENCEBURG 35.25N 87.34W
05/03/2020 LAWRENCE TN EMERGENCY MNGR
WIDESPREAD WIND DAMAGE....TREES DOWN AND S BARN
DAMAGED.
&&
EVENT NUMBER OHX2000346
21Local storm report, May 3, 5:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LAWRENCEBURG 35.25N 87.34W
05/03/2020 LAWRENCE TN EMERGENCY MNGR
WIDESPREAD WIND DAMAGE....TREES DOWN AND A BARN
DAMAGED.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER OHX2000346
21Local storm report, May 3, 5:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 1 N LEBANON 36.22N 86.32W
05/03/2020 M70 MPH WILSON TN TRAINED SPOTTER
TREES DOWN.
&&
EVENT NUMBER OHX2000347
21Local storm report, May 3, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 4 WNW MCMINNVILLE 35.70N 85.84W
05/03/2020 M60 MPH WARREN TN AWOS
MCMINNVILLE AWOS MEASURED A WIND GUST OF 52 KNOTS / 60
MPH
&&
EVENT NUMBER OHX2000348
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 47 min |
| May 3, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys | 38 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 38 min |
| May 3, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 46 min |
| May 3, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 36 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 34 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 48 min |
| May 3, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more | 43 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 19 min |
| May 3, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 40 min |
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 49 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Trousdale, Wilson | 47 min |
| May 3, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Wilson | 41 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more | 39 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more | 49 min |
| May 3, 5:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Van Buren, Warren, White | 42 min |
| May 3, 5:23 PM CDT | Tornado Warning | OHX | Clay, Jackson, Macon, Smith, Trousdale | 16 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 62 min |
| May 3, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.